steroid induced diabetes? quincy?????

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

memmie 23
Regular Member


Date Joined Apr 2006
Total Posts : 41
   Posted 10/15/2008 11:27 AM (GMT -6)   
On reading several posts, i have always noticed you seem to be clued up on uc. I have a question for you, my dad has uc and was put on steroids which brought on steroid induced diabetes and now i have been put on steroids (i also have uc). Im worried that i will have a greater risk of the steroid induced diabetes as my dad got it. Have u ever heard of this before?
xxxx memmie 23 xxx
 
 
currantly on... predsol retention enemas 100ml (nightly)
 


dakotagirl
Veteran Member


Date Joined Apr 2006
Total Posts : 3402
   Posted 10/15/2008 11:33 AM (GMT -6)   
Prednisone can cause your blood sugars to rise. It is not unusual. The blood sugars usually return to that person's normal levels when the prednisone is stopped.

I'm sure that the munchies pred can cause doesn't help the situation.

I suggest telling your doctor about the family history. They should monitor you more closely to prevent (if possible) the steroid induced diabetes.
Pan-colitis and GERD diagnosed May 2003
Osteopenia (hip and spine) diagnosed Feb 2006
Status:  Mild Flare
Asacol 12 per day,  Azathioprine 100mg, Aciphex, Forvia, and a probiotic
Remicade: 1st infusion 06/17/08:  Next infusion: 12/02/08
Last Prednisone dose:  7/15/08
 
Co-Moderator UC forum:  Keep HealingWell running smoothly:  www.healingwell.com/donate


Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted 10/15/2008 11:35 AM (GMT -6)   
Hi Memmie,

Sorry to jump in here but my sugars went up while on pred to 155. I was having blood work done monthly for my kidneys so it was checked each month. My Dr. had me cut out refined carbs such as bread, cereals, chips, juice and pasta. I could still eat starchy veggies like corn and potatoes but in moderation.

I went to the Diabetes board here and they were very helpful...........I also ate alot of greek yogurt, eggs and cheese.

Since coming down off pred my sugars are normal.

See if you can get monthly blood tests or you can get one of those home testers to check yourself.

Being on a low sugar, low salt, low carb diet was not fun at all!

HTH!
Beth, 33 ~ hoping to taper pred successfully, wish me luck!
Major Flare Sept/Oct 07.  Flare May 08 (from aspirin?).
UC dx'd 03/00 Proctosigmoiditis; Pancolitis since 09/07
Azathioprine 200mg 1xday nightly; Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Prilosec, Probiotics.
Minimal Change Disease (Kidney Disorder) dx'd 09/07. Close to remission since 9/08.
Prednisone 5mg/2.5mg alt days 1xday, Simvastatin 20mg 1xday, Diovan 160mg 2xday. Tekturna 300mg 1xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.  Do you have edema? If so, check your blood protien level!
 


quincy
Elite Member


Date Joined May 2003
Total Posts : 30614
   Posted 10/15/2008 12:08 PM (GMT -6)   
Hi...I don't have the experience regarding steroid induced diabetes, and the suggestions of Dakota and Beth seem bang on.

You mentioned you and your dad have been put on steroids...I'm assuming systemic steroids and not the topicals such as Entocort or the rectal steroids.

Definitely do the research on it and make the proper food changes needed to help avoid further problems.

I don't know if once one is off the steroids if the induced diabetes resumes back to normal or if it continues.

The question I would have is if your dad may be predisposed to it anyway...such as Type 2, which is hereditary.

Definitely keep us informed as to any information you learn about it...good to know.

quincy
*Heather* Status..Asacol 6 (3 twice daily); enemas every 4th night
~diagnosed January 1989 UC (proctosigmoiditis)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals/supplements 
~Probiotic 4(Natural Factors Protec) bedtime + Primadophilus Reuteri Pearls occasionally
~multi-digestive enzymes as needed
~Ranitidine,Pariet (reflux);  Effexor XR 75mg(depression);  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!
 


Eva Lou
Veteran Member


Date Joined Sep 2006
Total Posts : 3442
   Posted 10/15/2008 4:01 PM (GMT -6)   
hi there- I developed steroid induced diabetes while on my last pred course. I had to check my sugars daily, 2-3x day, & write it all down. Plus my PCP had me going for labs monthly. One you're off the steroids, your sugars should return to normal. However, my PCP told me that once you do develop drug induced diabetes, you are somewhat more prone to developing Type 2 diabetes later in life. So now, he checks my blood sugars whenever I go for labs, usually every 3-6 months. Plus, he likes me to check my own every now & then. My GI was not much help in this matter- I dealt with my primary care doctor, who was awesome, totally on top of it.

diagnosed with UC '02
meds-
Asacol- 8 tabs/day
Remicade-10mgs/kg- since 4/07
Imuran- 150mgs/day
Culturelle
Fiber supplement
 
 
 


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 10/15/2008 5:21 PM (GMT -6)   
I had mild steroid induced diabetes. My doctor had me follow the same regimen my husband does (he has type II). Balanced diet with limited simple carbs and exercise. I checked my blood sugars every morning and she did blood work every three months. After starting the regimen my results were always near the upper limits of the normal range. I still follow the regimen, even though I'm off steroids.

Exercise is really key with type II diabetes. It helps lower the LDL cholesterol and triglycerides, which are associated with type II.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


yuckygut
Regular Member


Date Joined Feb 2008
Total Posts : 214
   Posted 10/15/2008 11:45 PM (GMT -6)   
Unfortunately steroids can induce diabetes, that is
frequently seen with our patients here at the hospital.  Some people who are already "borderline" diabetics and may not know if will obviously be affected, but that said, anyone is susceptible.  Diabetes does run in famalies, the best advice is follow up frequently with your family doc, and hopefully wean yourself off prednisone as soon as permitted by your gastro.  Good luck, watching your diet is always important as well.
 
-----------------------------------------
 
yuckygut
 
diagnosed 1998
 
now off prednisone and colazal
 
drink 1 Haldi daily  
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, June 24, 2018 6:36 PM (GMT -6)
There are a total of 2,974,823 posts in 326,214 threads.
View Active Threads


Who's Online
This forum has 161306 registered members. Please welcome our newest member, equestrianlvr.
402 Guest(s), 7 Registered Member(s) are currently online.  Details
imagardener2, acarined, sunvsmoon, Pratoman, Tristan1974, FLBeachgal, Supportive Daughter